Washington, 2003

Avalanche in Washington, December 12, 2003

December 12, 2003 · NWS SEW · 1 event in 1 county or zone

1 avalanche, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 12, 8:40 AM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 12, 8:40 AM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
840 AM PST FRI DEC 12 2003

.SYNOPSIS...A SERIES OF PACIFIC STORM SYSTEMS WILL AFFECT THE REGION
THROUGH THE MIDDLE OF NEXT WEEK...RESULTING IN A WET AND UNSETTLED
WEATHER PATTERN.

&&

.DISCUSSION...THE SPLIT IN THE UPPER LEVEL FLOW THAT HAS BEEN
EVIDENT NEAR THE PAC NW REGION OVER THE PAST FEW HAS SHIFTED EAST
INTO THE ROCKIES AND WEAKENED. GLOBAL MODELS HAVE COME AROUND TO A
MORE CONSOLIDATED AND PROGRESSIVE SOLUTION FOR THE NEXT FEW DAYS
WITH A SERIES OF RATHER ACTIVE SYSTEMS MOVING THROUGH THE AREA. THE
SPLIT THEN STARTS REAPPEARING MIDWEEK.

A FRONTAL TROUGH IS NOW MOVING THRU THE AREA WITH WIND SHIFTS TO THE
WEST SEEN AT BUOYS 46206 AND 46041 AT 15Z. GIVEN THE STRENGTH OF THE
WESTERLIES ALONG THE COAST...EXPECT A BRIEF WLY SURGE THRU THE
STRAIT AND A BRIEF PGTSND CONVERGENCE ZONE CNTRL PGTSND INTO THE
CASCADES LATER THIS MORNING. PRECIPITATION WITH THE FRONT AND WITH
THE BRIEF PERIOD OF ONSHORE FLOW AND CONVERGENCE BEHIND IT SHOULD BE
SUFFICIENT TO GIVE MARGINAL SNOW ADVISORY AMOUNTS TO THE MOUNTAINS
TODAY. SO WILL CONTINUE THE SNOW ADVISORY ABOVE 2500 FEET THROUGH
TODAY.

WHILE THE GFS APPEARS REASONABLY WELL INITIALIZED WITH THE POSITION
OF THE INSTANT OCCLUSION DEVELOPING INSIDE OF 150W...AND THE STRONG
ANTICYCLONIC 300 MB JET ALONG 43N...THE SPEED OF THE JET APPEARS
UNDERDONE BY 30-50 KTS PER GOOD COVERAGE OF AIRCRAFT DATA IN THE
EAST CENTRAL PAC. THIS MAKES ME HAVE A PREFERENCE FOR A FASTER THAN
12Z GFS SOLUTION WHICH STARTS WARM ADVECTION PCPN IN W WA BEFORE
MIDNIGHT...AND A PASSAGE OF THE OCCLUSION BY 18Z SAT. THIS IS
SEVERAL HOURS FASTER THAN THE CURRENT FORECAST RUNNING...SO WILL
UPDATE GRIDS AND THE ZONE FORECAST BY 1030 AM.

BEHIND THE OCCLUSION THE AREA IS LEFT IN A COOL SHOWERY ONSHORE FLOW
PATTERN WITH THE MAIN UPPER TROUGH SWINGING THRU SUNDAY.

RIDGING BEHIND THE PASSING UPPER TROUGH IS REALLY BRIEF SUNDAY NIGHT
AND EARLY MONDAY BEFORE YET ANOTHER FRONT COMES IN FROM THE WEST.
THIS FRONT APPEARS TO BE GETTING READY TO TAP INTO A CLUSTER OF
TROPICAL CONVECTION SW OF HAWAII...AND WILL NEED TO BE MONITORED FOR
THE POTENTIAL OF PRODUCING HEAVY PCPN AMOUNTS IN THE OLYMPICS THE
FIRST PART OF THE WEEK.

ALBRECHT

&&

.SEW...SNOW ADVISORY OLYMPICS AND CASCADES TODAY.
       SMALL CRAFT ADVISORY ALL WATERS.

.KATX...VCP21/CSR21...OPERATIONAL.

&&
Hazardous weather outlook, Dec 12, 5:30 AM PST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
530 AM PST FRI DEC 12 2003

WAZ012-131400-
OLYMPICS-
530 AM PST FRI DEC 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OLYMPICS.

.DAY ONE...

A SNOW ADVISORY IS IN EFFECT ABOVE 2500 FEET TODAY. REFER TO THE
WINTER WEATHER BULLETIN...WWUS46...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ017-018-131400-
WEST SLOPES CENTRAL CASCADES AND PASSES-
WEST SLOPES NORTHERN CASCADES AND PASSES-
530 AM PST FRI DEC 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL WEST
SLOPES OF THE CASCADES.

.DAY ONE...

A SNOW ADVISORY IS IN EFFECT ABOVE 2500 FEET TODAY. REFER TO THE
WINTER WEATHER BULLETIN...WWUS46...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PZZ150-153-156-170-173-176-131400-
530 AM PST FRI DEC 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NORTHERN
AND CENTRAL WASHINGTON.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

GALE FORCE WINDS ARE EXPECTED ON MONDAY. SEE THE COASTAL MARINE
FORECAST...FZUS56...FOR DETAILS.

PZZ132-133-131400
530 AM PST FRI DEC 12 2003

THIS IS THE HAZARDOUS WEATHER OUTLOOK FOR CAMANO ISLAND TO POINT
ROBERTS AND THE EASTERN ENTRANCE TO THE STRAIT OF JUAN DE FUCA.

.DAY ONE...

GALE FORCE WINDS ARE EXPECTED TODAY. SEE THE COASTAL MARINE
FORECAST...FZUS56...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PZZ130-131-134-135-WAZ001>011-013>016-131400-
CENTRAL CASCADE FOOTHILLS-CENTRAL COAST--EVERETT AND VICINITY-HOOD
CANAL/KITSAP PENINSULA-NORTH COAST-NORTHERN CASCADE
FOOTHILLS-NORTHWEST INTERIOR-SAN JUAN-SEATTLE METROPOLITAN
AREA-SOUTHWEST INTERIOR-TACOMA AREA-WESTERN STRAIT OF JUAN DE
FUCA-CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-WESTERN
WHATCOM-ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL
530 AM PST FRI DEC 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON...EXCLUDING THE OLYMPICS...CASCADES...COASTAL
WATERS...EASTERN ENTRANCE TO THE STRAIT OF JUAN DE FUCA AND CAMANO
ISLAND TO POINT ROBERTS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, C&e Whatcom/E Skagit/E Snohmish

When
December 12, 11:00 AM PST
Where
C&e Whatcom/E Skagit/E Snohmish forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER

1 person died and two were injured while snowshoeing near Mount Baker ski area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, C&e Whatcom/E Skagit/E Snohmish2003-12-1221FemaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330809.